A Letter To My Anti-Depressants

capsules cure drug health
Photo by Pixabay on Pexels.com

Originally published April 10th, 2019

Dear Sertraline,

Well, here it is: The Break-Up Letter. You must have been expecting this, sertraline; I’ve been decreasing my dose of you for a while now. 150mg to 100, 100 to 50, and now, down to just 25mg each day. While I’m not quite able to cut you out of my life completely, I know that day is fast approaching. It’s a bittersweet moment.

We’ve been together for more than four years now, and boy, have we seen some ups and downs. When you first came into my life, I truly needed you. I was in a very dark place, but you gave me the strength to get better. You levelled me out while I attended therapy. While face-to-face treatment has arguably had a more significant effect on me than you, you were always there as a safety net. I knew that my bad days would never be THAT bad any more; all thanks to you.

But now, my dear little pill, I don’t need you any more. I’m slowly weaning my body off you, and have been for almost a year. At first, it was a relatively painless process. I somehow managed to avoid the withdrawal symptoms that the doctor warned me about. That is, until my most recent dosage drop. It’s like you finally realised what was happening, dear old antidepressant of mine, and decided that you would go out kicking and screaming.

Let’s just briefly sum up the effect you’ve had on me this past week, sertraline. I’ve been feeling nauseous; so sick, in fact, that I began to worry I was pregnant (spoiler alert: I’m not. Withdrawal is just a little bitch). My brain has been unbearably fuzzy, and I’ve endured painful headaches. I’ve had the shakes and the sweats. My dreams have been even more bizarre and vivid than usual. On Thursday, I had to go home sick from work. I also nearly cried on the HR lady. For that, fuck you, sertraline.

Bearing all of this fuckery in mind, sertraline, I would kindly request that you cease and desist. As grateful as I am for you and all you’ve done for me, please stop making me want to vomit and scream at the same time. It’s getting pretty tiresome. We’ve had a great run, but it’s time for you to let me go; preferably with as little pain and dizziness as possible.

Yours truly,

Ellie

(Note: I don’t want this post to come off as me bashing anti-depressants at all. Taking sertraline for four years legitimately saved my life. Anti-depressants can be amazing and can have a significant role in the recovery process, either short-term or long-term.
I’m lucky enough to be able to come off my tablets, which isn’t an option for everyone. I’m not trying to say that everyone should try to come off anti-depressants. Choosing whether to take anti-depressants or not is a very personal (and often difficult) thought process, and I’m not trying to influence anyone’s opinions on that at all. You have to do what’s best FOR YOU. If that’s staying on anti-depressants for life, so be it. If it’s coming off them, again, so be it. I’m just trying to share my experience with the latter option, for catharsis and to reach out to anyone in the same boat.
Basically, the point of this post was to say that when you’re coming off anti-depressants, the withdrawal effects can be AWFUL… Hence my rant today. If anyone has any tips on how to cope with that shit, please, send them my way!)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s